Alert archive / Indiana / Special Weather Statements in 2023
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Jan 19, 2023, 1:21 PM EST for 4 counties in Indiana. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 19, 2023, 1:21 PM EST (18:21 UTC)
- Expired
- Jan 19, 2023, 2:00 PM EST
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.25 in
- Wind
- 40
Counties Brown County, IN, Martin County, IN, Monroe County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 1:30 PM EST | HAIL 0.25 | 2 Wsw Whitehall, IN | PEA SIZED HAIL NEAR MONROE COUNTY AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424
WWUS83 KIND 191821
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
121 PM EST Thu Jan 19 2023
INZ053-054-061>063-068>070-191900-
Daviess IN-Brown IN-Owen IN-Martin IN-Morgan IN-Lawrence IN-
Greene IN-Monroe IN-
121 PM EST Thu Jan 19 2023
...A strong thunderstorm will impact portions of Monroe, Morgan,
western Brown, southeastern Owen, northern Martin, eastern Greene,
northwestern Lawrence and northeastern Daviess Counties through 200
PM EST...
At 120 PM EST, Doppler radar was tracking a strong thunderstorm near
Shoals, or 21 miles southwest of Bedford, moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Monroe, Morgan,
western Brown, southeastern Owen, northern Martin, eastern Greene,
northwestern Lawrence and northeastern Daviess Counties, including
the following locations... Loogootee, Smithville, West Boggs Lake,
Lake Lemon, Brooklyn, Crane, Beanblossom, Burns City, Williams and
Avoca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3866 8707 3937 8677 3963 8636 3963 8632
3918 8622 3863 8683
TIME...MOT...LOC 1820Z 225DEG 51KT 3870 8683
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
AGMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jan 19, 12:25 PM EST, 56 minutes earlier.
Area forecast discussion, Jan 19, 12:25 PM EST, 56 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1225 PM EST Thu Jan 19 2023 .Mesoscale Update... Issued at 1225 PM EST Thu Jan 19 2023 16z observational analysis shows a weak cold front over central to southern IL, progressing eastward within moderate CAA. This front should sharpen as a subtle vorticity maximum creates a frontogenetic zone over Indiana. The sharpening temperature gradient and wind shift is expected to create a narrow corridor of enhanced vertical lift, sufficient enough for thunderstorm initiation. Overnight cooling and a mid level dry air mass has led to a weak inversion around 750-1000ft. This will act to delay initiation slightly early this afternoon. Visible satellite imagery highlights clearing skies over south- central Indiana, slowly creeping northward into the Indianapolis region. This clearing will aid in near surface warming, increasing low level lapse rates. This can already be visualized as observational lapse rates are slightly steeper than originally projected by a few of the CAMs. As mentioned, a cap is currently over central Indiana, but the clearing and steepening lapse rates will erode the cap, with convective allowing temperatures being exceeded around 18-19Z this afternoon. Current expectation is for initiation to occur along and just east of the HWY 31 through central Indiana. Wind remains the primary threat with these initial thunderstorms, but isolated large hail and tornadoes cannot be ruled out. Speed shear is abundant with this event, but directional shear looks to be maximized on the southern edge of the instability gradient. This will be something to watch as storms initiate over the next few hours. && .Short Term...(Today and tonight) Issued at 252 AM EST Thu Jan 19 2023 * Additional showers and perhaps a few thunderstorms possible today as the secondary cold front and primary upper low swing through the area. An isolated strong storm cannot be ruled out, but is more likely to our east. * Strong gusty winds today up to 45 MPH, particularly this afternoon into this evening. * Lingering showers or sprinkles/flurries possible through tonight into Friday morning. A consolidating double-barreled surface low is moving through the region this morning. A secondary cold front associated with the primary low to our west, along with forcing from the upper low, will push through the area today. This forcing, along with the development of steep low-mid level lapse rates as the cold pool aloft moves overhead, will promote development of scattered showers over much of the area midday onward. Modest instability, on the order of a couple hundred J/kg, is expected to develop ahead of the front over eastern/northeastern areas this afternoon, and will carry isolated thunder as a result. This instability in the presence of strong dynamics may promote a few organized updrafts, although the threat is a bit higher to our east owing primarily to timing. Day one marginal in our far northeast looks very reasonable. Additionally, the steep low level lapse rates and strong low level flow are likely to promote strong gusty winds at the surface, particularly during the afternoon and evening hours. BUFKIT and HREF progs suggest the vast majority of gusts should remain below advisory criteria, although a few gusts to near or slightly above 45 MPH cannot entirely be ruled out, especially east. Will message this with SPS/HWO and other venues and forgo advisory at this time. Tonight, showers will gradually taper off, but continued cyclonic flow aloft and presence of modest low level moisture/steep lapse rates may allow for some scattered sprinkles or flurries to persist through the night into Friday morning, especially northeast, and have adjusted grids to account for this. Blend temperatures appear reasonable in a complex, significantly nondiurnal situation, and made adjustments primarily to ensure a realistic progression based on current obs and near term high resolution guidance. Temperatures will warm a bit this morning before falling this afternoon and through the night. && .Long Term...(Friday through Wednesday) Issued at 252 AM EST Thu Jan 19 2023 * Rain and snow possible around Sunday and again around Wednesday * Seasonable but slightly above normal temperatures Friday... A glancing blow from another upper trough may bring enough forcing for some flurries or very light snow across portions of the northern forecast area during the first half of the day. Otherwise, mostly cloudy skies will continue across much of central Indiana with cold air aloft remaining across the area. Clouds and cold advection will keep highs in the 30s. Friday night through Saturday... Surface high pressure and some brief upper ridging will provide quiet weather across the area. Some partial clearing will occur by Saturday, but high clouds will increase ahead of the next system. Lows will be in the mid to upper 20s, with highs mainly in the 30s. Saturday night into Sunday night... An upper trough will move in from the west, while some southern stream upper energy will be southeast of the area. Questions remain on how these systems will interact, which will have an impact on precipitation types (rain or snow) and amounts, mainly on Sunday. If the systems interact well or even phase, light accumulating snow will be across portions of the area. If they hardly interact, parts of the area may see little if any precipitation Sunday. Models are split between these choices, increasing the uncertainty beyond what is typical at this time range. With the uncertainty, will stick with no higher than chance PoPs, with highest PoPs expected on Sunday, and will stick with a mix of rain and snow most areas. Monday... High pressure will bring quiet weather and seasonable temperatures. Tuesday and Wednesday... A larger upper trough will generate a low pressure system across the southern states which will move northeast into the vicinity. Of course, this far out, plenty of uncertainty remains on the path and strength of the system. Given this, will keep PoPs no higher than chance category and keep precipitation type as a mix of rain and snow. && .Aviation...(18Z TAF Issuance) Issued at 1210 PM EST Thu Jan 19 2023 Impacts: * Widespread MVFR ceilings expected through the forecast period * Scattered convection possible this afternoon * Strong winds gusting to 35kt this afternoon and tonight * Scattered light precipitation continuing tonight into Friday Discussion: Clearing has developed over much of central Indiana early this afternoon ahead of a cold front that is already approaching the Wabash River. Scattered convection will develop shortly and rapidly track east through the afternoon. Primary impacts from any convection would be at KBMG and KIND...and likely would be brief. Gusty southwest winds will continue early this afternoon with the cold front set to sweep across the area over the next few hours. Once the front passes...MVFR stratus will quickly settle back across the terminals with winds increasing as they veer to westerly by tonight. Peak gusts up to 35kts will be possible at times in the postfrontal environment from late afternoon into the early overnight. Scattered light precip will continue to impact the area tonight and Friday with little to no impact to the terminals. Westerly winds will lower a bit Friday but remain gusty. Stratus will persist as well. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Mesoscale...Updike Short Term...Nield Long Term...50 Aviation...Ryan
Hazardous weather outlook, Jan 19, 11:55 AM EST, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1155 AM EST Thu Jan 19 2023 INZ021-028>030-035-036-043>045-051>053-060-061-067>070-201000- Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Vermillion- Parke-Putnam-Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin- Lawrence- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Attica, Covington, Veedersburg, Crawfordsville, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Terre Haute, Brazil, Spencer, Gosport, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Vincennes, Washington, Loogootee, Shoals, Bedford, and Mitchell 1155 AM EST Thu Jan 19 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Strong gusty winds are expected today and tonight, particularly during the afternoon and evening hours. Sustained winds up to 25 MPH with gusts up to 45 MPH can be expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ031-037>042-046>049-054>057-062>065-071-072-201000- Howard-Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks- Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Monroe-Brown- Bartholomew-Decatur-Jackson-Jennings- Including the cities of Kokomo, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Bloomington, Nashville, Columbus, Greensburg, Seymour, and North Vernon 1155 AM EST Thu Jan 19 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Strong gusty winds are expected today and tonight, particularly during the afternoon and evening hours. Sustained winds up to 25 MPH with gusts up to 45 MPH can be expected. An isolated storm is possible briefly this afternoon. Scattered thunderstorms will be possible over the eastern half of central Indiana today, with a few severe storms possible. Damaging winds would be the primary threat...but large hail is also a possibility. The greatest threat for storms will come between 1 and 5 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jan 19, 1:16 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
116 PM EST Thu Jan 19 2023
INZ036-037-039-044>047-053-054-191900-
Owen IN-Montgomery IN-Morgan IN-Putnam IN-Hendricks IN-Boone IN-
Parke IN-Hamilton IN-Marion IN-
116 PM EST Thu Jan 19 2023
...A strong thunderstorm will impact portions of northwestern Morgan,
Hendricks, northeastern Owen, east central Parke, northern Marion,
southern Boone, southwestern Hamilton, Putnam and southeastern
Montgomery Counties through 200 PM EST...
At 116 PM EST, trained weather spotters reported a strong
thunderstorm 10 miles east of Greencastle, or 29 miles southwest of
Indianapolis, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mooresville and Danville around 130 PM EST.
Plainfield around 135 PM EST.
Other locations in the path of this storm include Speedway,
Indianapolis, Carmel and Lawrence.
This includes the following highways...
Interstate 65 between mile markers 112 and 143.
Interstate 69 between mile markers 200 and 201.
Interstate 70 between mile markers 38 and 79, and between mile
markers 83 and 85.
Interstate 74 between mile markers 41 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3937 8677 3977 8705 4015 8668 3989 8596
TIME...MOT...LOC 1816Z 232DEG 49KT 3961 8665
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PumaSpecial weather statement, Jan 19, 1:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
121 PM EST Thu Jan 19 2023
INZ053-054-061>063-068>070-191900-
Daviess IN-Brown IN-Owen IN-Martin IN-Morgan IN-Lawrence IN-
Greene IN-Monroe IN-
121 PM EST Thu Jan 19 2023
...A strong thunderstorm will impact portions of Monroe, Morgan,
western Brown, southeastern Owen, northern Martin, eastern Greene,
northwestern Lawrence and northeastern Daviess Counties through 200
PM EST...
At 120 PM EST, Doppler radar was tracking a strong thunderstorm near
Shoals, or 21 miles southwest of Bedford, moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Monroe, Morgan,
western Brown, southeastern Owen, northern Martin, eastern Greene,
northwestern Lawrence and northeastern Daviess Counties, including
the following locations... Loogootee, Smithville, West Boggs Lake,
Lake Lemon, Brooklyn, Crane, Beanblossom, Burns City, Williams and
Avoca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3866 8707 3937 8677 3963 8636 3963 8632
3918 8622 3863 8683
TIME...MOT...LOC 1820Z 225DEG 51KT 3870 8683
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AGMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 1:16 PM EST | Special Weather Statement | IND | Boone, Hendricks, Marion, Putnam | 44 min |
| Jan 19, 1:51 PM EST | Special Weather Statement | IND | Hancock, Johnson, Shelby | 24 min |
| Jan 19, 2:00 PM EST | Special Weather Statement | IND | Bartholomew, Brown, Jackson, Lawrence | 30 min |
| Jan 19, 2:07 PM EST | Special Weather Statement | IND | Decatur, Henry, Jennings, Randolph, Rush | 23 min |
| Jan 19, 2:25 PM EST | Severe Thunderstorm Warning | IND | Hancock, Madison | 20 min |
| Jan 19, 2:28 PM EST | Special Weather Statement | IND | Delaware, Madison | 32 min |
| Jan 19, 3:10 PM EST | Special Weather Statement | IND | Randolph | 35 min |
Nearby
Special Weather Statements in Indiana, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.